Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Shreveport, LA

January 8, 2008Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 8, 2008, 12:59 PM CST for Union County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2008, 12:59 PM CST (18:59 UTC)
Expired
Jan 8, 2008, 1:45 PM CST
In force
46 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Union County, AR

The radar

The Shreveport radar (KSHV), 156 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 8:34 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 081900
SVRSHV
ARC139-081945-
/O.NEW.KSHV.SV.W.0009.080108T1859Z-080108T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1259 PM CST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...HUTTIG...EL DORADO...

* UNTIL 145 PM CST

* AT 1259 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST SOUTH 
  OF NEAR EL DORADO ALONG HIGHWAY 63...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWSON AND URBANA BY 110 PM CST...
  7 MILES NORTH OF STRONG BY 115 PM CST...
  9 MILES NORTH OF LAPILE BY 125 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CST TUESDAY AFTERNOON
FOR SOUTHWESTERN ARKANSAS.

LAT...LON 3339 9257 3334 9250 3334 9245 3329 9243
      3330 9233 3325 9220 3302 9206 3303 9280
      3319 9279
TIME...MOT...LOC 1859Z 254DEG 41KT 3315 9263

$$

15
1 follow-up statement
000 
WWUS54 KSHV 081939
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
137 PM CST TUE JAN 8 2008

ARC139-081947-
/O.EXP.KSHV.SV.W.0009.000000T0000Z-080108T1945Z/
UNION AR-
137 PM CST TUE JAN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR UNION COUNTY EXPIRES AT 
145 PM CST...

THE SEVERE THUNDERSTORM THAT PROMPTED THE EARLIER WARNING HAS MOVED 
NORTHEAST OUT OF THE COUNTY INTO EASTERN BRADLEY COUNTY. HOWEVER...STRONG
THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN UNION COUNTY EAST
OF STRONG DURING THE NEXT 10 MINUTES...AND WILL MOVE EAST INTO ASHLEY 
COUNTY. 


LAT...LON 3339 9257 3334 9250 3334 9245 3329 9243
      3330 9233 3325 9220 3302 9206 3303 9280
      3319 9279
TIME...MOT...LOC 1937Z 254DEG 41KT 3315 9224

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 11:56 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 8, 11:56 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CST TUE JAN 8 2008

.DISCUSSION...

COLD FRONT WITH LINE OF CONVECTION MOVING THROUGH AREA. ADJUSTED
POPS/WX ACCORDINGLY. WILL WHITTLE AWAY THE TOR WATCH AS LINE MOVES
EAST. /17/

&&

.AVIATION...

A COLD FRONT WILL MOVE THROUGH ALL TAF SITES BY 00Z THIS EVENING
WITH A LINE OF SHOWERS AND THUNDERSTORMS ALONG AND JUST IN ADVANCE
OF THE COLD FRONT. WINDS WILL BE GUSTY JUST AFTER FRONTAL PASSAGE
WITH WINDS OUT OF THE NORTHWEST AT 12 TO 25 KNOTS FOR ABOUT 6 HOURS
AFTER THE FRONT MOVES THROUGH. CEILINGS WILL PERSIST AHEAD OF THE
FRONT AT HEIGHTS OF 3000 TO 5000 FT AGL. AFTER THE FRONT MOVES
THROUGH...THE CLOUDS WILL BECOME SCATTERED AOA 6000 FEET. WINDS WILL
DIMINISH OVERNIGHT TO AOB 10 KNOTS. /02/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  42  60  45 /  70  10   0  20
MLU  76  46  55  46 /  70  20  20  30
DEQ  69  30  59  34 /  50   0   0   0
TXK  69  37  58  45 /  50   0   0   0
ELD  76  36  57  40 /  70  10  10  20
TYR  70  36  61  45 /  50   0   0   0
GGG  72  38  60  44 /  50  10   0   0
LFK  77  43  63  44 /  60  10   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...
     DE SOTO...GRANT...JACKSON...LA SALLE...LINCOLN...
     NATCHITOCHES...OUACHITA...RED RIVER...SABINE LA...UNION LA...
     WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED RIVER...
     RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...SMITH...TITUS...
     UPSHUR...AND WOOD.

&&

17/02
Hazardous weather outlook, Jan 8, 6:00 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST TUE JAN 8 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-081800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS WILL BE POSSIBLE IN ADVANCE OF A COLD FRONT
THAT WILL BE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
LATER TODAY. WHILE UPPER LEVEL FORCING HAS BEEN SHUNTED WELL NORTH
OF THE REGION THIS MORNING. THE ATMOSPHERE REMAINS UNSTABLE...AND
WITH AMPLE SHEAR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND GUSTS BUT
LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT. THE FRONT
WILL MOVE INTO NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS AND CONVECTION IS EXPECTED TO ACCOMPANY THE
FRONT...AGAIN WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...COULD BE NEEDED TODAY DUE TO THE POSSIBILITY
OF SEVERE WEATHER.

13

In the hours before

Local storm report, Jan 8, 9:10 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
910 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HAIL             1 SE PITTSBURG          32.99N 94.95W
01/08/2008  E0.88 INCH       CAMP               TX   PUBLIC

&&

04
Local storm report, Jan 8, 9:36 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             E DAINGERFIELD          33.03N 94.72W
01/08/2008  E1.00 INCH       MORRIS             TX   PUBLIC

            REPORT RECEIVED ON THE EAST SIDE OF TOWN.

&&

18
Local storm report, Jan 8, 9:59 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
959 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             5 SW TEXARKANA          33.40N 94.07W
01/08/2008  E0.88 INCH       BOWIE              TX   PUBLIC

&&

04
Local storm report, Jan 8, 10:28 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             2 NNW LONE STAR         32.97N 94.72W
01/08/2008  E0.75 INCH       MORRIS             TX   PUBLIC

&&

04
Local storm report, Jan 8, 11:26 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1126 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             5 W MCNEIL              33.35N 93.30W
01/08/2008  E0.75 INCH       COLUMBIA           AR   PUBLIC

&&

04
Local storm report, Jan 8, 12:48 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     2 NNW TEXARKANA         33.47N 94.03W
01/08/2008                   MILLER             AR   EMERGENCY MNGR

            TORNADO SIREN BLOWN DOWN. POWER LINES DOWN TO 1500
            BUSINESS AND HOMES

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:00 AM CSTLake Wind AdvisorySHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more15 hr
Jan 8, 6:36 AM CSTSevere Thunderstorm WarningSHVHoward, Sevier39 min
Jan 8, 7:50 AM CSTSevere Thunderstorm WarningSHVLittle River55 min
Jan 8, 9:57 AM CSTSevere Thunderstorm WarningSHVMiller48 min
Jan 8, 11:19 AM CSTSevere Thunderstorm WarningSHVColumbia41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.